Heparin-induced thrombocytopenia in the pediatric intensive care unit population.
OBJECTIVES: To report the occurrence of heparin-induced thrombocytopenia (HIT), discuss its pathophysiology, and outline an approach to management in the pediatric intensive care unit (ICU) patient. DESIGN: Retrospective case reports. SETTING: Pediatric ICU in a tertiary-care center. PATIENTS AND RESULTS: Two pediatric ICU patients (2 and 6 mos of age) who developed HIT in the pediatric ICU. One was receiving heparin as a flush solution through a central line and the other had full heparinization during cardiopulmonary bypass. Both had received heparin during their neonatal course and developed thrombocytopenia; however, HIT was not considered as a possible diagnosis. HIT was diagnosed using a heparin-induced platelet aggregation study. The thrombocytopenia resolved with the cessation of heparin administration. One of the patients developed a deep vein thrombosis around a femoral venous catheter. CONCLUSION: Although well described in the adult literature, there have been a limited number of reports of HIT in pediatric-aged patients. Given its potential for morbidity, HIT should be considered in the differential diagnosis of thrombocytopenia in the pediatric ICU patient.
Frost, J; Mureebe, L; Russo, P; Russo, J; Tobias, JD
Volume / Issue
Start / End Page
Pubmed Central ID
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)